5 Signs Your Loved One Is Addicted To Heroin

Heroin is an illegal opioid that’s derived from the poppy plant. People who suffer from heroin addiction may smoke, snort, or inject the drug to get high. If you are worried that a loved one is struggling with heroin abuse and addiction, effective treatment is available.

5 Signs Your Loved One Is Addicted To Heroin

Heroin is a powerful opioid with a high potential for abuse. In recent years, heroin abuse has increased, especially among young Caucasian males. In 2016, about 948,000 people reported recent use of the drug.

The biggest risk factor for heroin addiction is prescription pill abuse. More than 11 million people in the U.S. report taking narcotic pain relievers without a prescription. It’s vital to know the signs of heroin addiction, in order to reduce the impacts of the heroin epidemic.

Any heroin use can lead to dependence and addiction. Fortunately, heroin addiction and its side effects can be addressed at treatment centers across the U.S., including Addiction Campuses.

People who suffer from heroin addiction may show certain signs, such as weight loss or mental health conditions. Heroin addiction can cause people to display additional signs and symptoms that include:

1. Changes In Physical Appearance

Heroin has a major impact on the body and can cause changes to a person’s outward appearance. Someone suffering from heroin addiction may have low muscle tone, sunken eyes, and appear pale and withdrawn.

People who abuse heroin may use needles to inject the drug, which can affect the skin. When a person repeatedly uses a needle in the same vein, they may damage their skin with something called “track marks.” Track marks are raised areas of scar tissue, caused by repeated trauma to a vein. People may also have bruises and scabs at common injection sites, such as the forearms.

When a person has visible track marks, they may wear long shirts or pants to try and camouflage injection sites. If you see a bump, sore, or reddened area on your loved one’s body, it may be a sign they are injecting heroin.

2. Decreased Mental And Physical Health

Heroin is a depressant that slows down the systems of the body. This means the drug causes a person’s blood pressure, breathing pattern, temperature, and heart rate to decrease. Over time, this can result in depression, as well as other serious health risks.

Heroin use is linked to miscarriage, heart infection, liver disease, and kidney problems. Using a needle to inject heroin greatly increases a person’s risk of infection, overdose, and disease transmission. If a person injects the drug, they are at risk for blood borne diseases like hepatitis B, hepatitis C, and HIV/AIDS.

3. Extreme Drowsiness Or “Nodding Out”

While heroin can be smoked or snorted, many people use needles to inject the drug for a quicker, stronger high. After the initial rush fades, heroin causes people to become extremely drowsy.

Because this drug depresses and slows down the systems of the body, people who are on heroin may fade in and out of consciousness. Sometimes this is referred to as “nodding out,” as people may appear to be nodding off to sleep. People who are high on heroin and other opioids may not realize they are nodding in and out of consciousness.

4. Heroin Withdrawal Symptoms

Drugs like heroin cause a tolerance, which occurs when the body becomes used to having certain amounts of the drug. Over time, people with a heroin tolerance may need higher doses to get the same effects. This can lead to dependence, where the body requires the drug in order to function properly. If a person stops taking heroin suddenly, they may experience uncomfortable withdrawal symptoms. Heroin withdrawal symptoms can be physically and mentally agonizing.

Often times, people do not want to continue heroin use, but they are unsure of how to navigate the difficult withdrawal symptoms. Medical detox programs exist to help people through the withdrawal stage.

Symptoms of heroin withdrawal include:

  • agitation
  • anxiety
  • runny nose
  • teary eyes
  • jerky leg movements
  • aching muscles
  • yawning
  • restlessness
  • sweating
  • vomiting
  • diarrhea
  • chills
  • goosebumps
  • strong cravings for the drug

Heroin withdrawal is not usually life-threatening. However, the intense flu-like symptoms may lead people to keep using the drug, if only to avoid withdrawal. Chronic heroin use can result in taking increased doses, which raises the risk of overdose.

The safest way to stop taking heroin is with the help of a medical detox program. In a medically assisted detox, patients are provided with support, supervision, and medication-assisted treatment (MAT) to help them through the withdrawal phase.

5. Injection Supplies And Paraphernalia

People need certain equipment to smoke, snort, or inject heroin. These supplies are called paraphernalia. If your loved one is suffering from heroin addiction, they may have the following equipment around their room:

  • small plastic baggies or balloons
  • straws rolled dollar bills, or pen caps used to snort the drug
  • cotton balls to filter the drug
  • a belt or piece of rubber (used to gain better access to veins)
  • lighters
  • razorblades
  • syringes
  • glass pipes
  • burnt aluminum cans

People who abuse heroin may keep these supplies in a small case or kit. Sometimes called a person’s “works,” this kit ensures the items are together and easy to transport. If you find a person’s drug paraphernalia, avoid touching it, as it could harbor dangerous bacteria.

Finding Treatment For Heroin Addiction

Although addiction is a disease that affects millions of people, it can be extremely scary to realize that someone you love is battling heroin abuse. Heroin is a severe addiction, and your loved one may need treatment to stop using the drug. Fortunately, there are several ways to help your loved one get the help they need.

Addiction Campuses provide drug and alcohol rehab programs throughout the U.S. At our state-of-the-art facilities, patients have access to on-site detoxification services and a range of addiction treatment therapies. These include cognitive-behavioral therapy, mindfulness groups, adventure therapy, and 12-step support meetings.

People who suffer from heroin addiction may also have a co-occurring mental health condition, like anxiety or depression. If your loved one has a co-occurring disorder, Addiction Campuses’ treatment centers are equipped to provide personalized care for people with a dual diagnosis.

It is possible to recover from the impacts of heroin addiction. To learn more about the signs of heroin abuse, or to explore treatment options near you, reach out to an Addictions Campuses specialist today.

Centers for Disease Control - https://www.cdc.gov/vitalsigns/heroin/index.html

U.S. National Library of Medicine, MedlinePlus - https://medlineplus.gov/heroin.html

U.S. National Library of Medicine, MedlinePlus - https://medlineplus.gov/ency/article/000949.htm

Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973